The recent surge in drug-related overdoses and deaths around B.C. has prompted Provincial Health Officer Dr. Perry Kendall to declare the province’s first-ever public health emergency. At the same time, the BC Emergency Health Services (BCEHS) wants to remind people to call 911 if they suspect someone is suffering the effects of an opioid overdose.
Some people will not call 911 if illegal drugs are involved, fearing that they will get into trouble. BCEHS knows that many overdoses remain unreported due to false fears of repercussions.
“When someone calls 911 about a suspected overdose, our priority is getting the most appropriate medical care to the patient as soon as possible,” says BCEHS Chief Operating Officer Jodi Jensen. “We are not here to pass judgement or get anyone in trouble; we are here to help save a life.”
RCMP Const. J.R. Michaud agrees. “Our first goal is to save a person’s life,” he says. “When people call an ambulance [for a drug overdose], because of the nature of the call the ambulance service will call the RCMP for safety and to help them; but the main focus is to save the person.”
He notes that it is not an offence to have someone in your house who has been using drugs, and that if you fail to call 911 in the case of an opioid overdose you could be facing criminal charges. “If the person dies in your house from an overdose because you didn’t call 911, you’re putting yourself in danger of far more repercussions than if you called.”
Fentanyl, a potent synthetic opioid, has been found mixed with heroin, cocaine, and marijuana that is being sold on the streets around the province, and has led to a spike in drug overdoses. What began as a concern in Metro Vancouver and the Fraser Valley has now spread throughout B.C.
“Fentanyl is being seen in Kamloops, which is a fairly new development,” says Michaud, adding that it could spread from there. “When you see [a drug] go from Vancouver to Kamloops, it will spread to outlying areas.”
While there have not been any fentanyl-related deaths in Kamloops yet, it could easily happen. “The issue is the dosage and quality of street-level fentanyl,” says Michaud, who notes that the drug remains widely-prescribed by doctors and is perfectly safe in proper dosages.